Alert archive / Kansas / Flash Flood Warnings in 2007
Flash Flood Warning 14, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at Feb 28, 2007, 8:58 PM CST for Coffey County, Franklin County, Osage County, Kansas. It took effect at Feb 28, 2007, 9:06 PM CST. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 28, 2007, 8:58 PM CST (02:58 UTC)
- In effect from
- Feb 28, 2007, 9:06 PM CST
- Expired
- Mar 1, 2007, 1:00 AM CST
- In force
- 4 hr
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
Counties Coffey County, KS, Franklin County, KS, Osage County, KS
The radar
The Topeka radar (KTWX), 80 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 3.0 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2552 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KTOP 010306 CCA FFWTOP KSC031-059-139-010700- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING...CORRECTED NATIONAL WEATHER SERVICE TOPEKA KS 858 PM CST WED FEB 28 2007 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN COFFEY COUNTY IN EAST CENTRAL KANSAS FRANKLIN COUNTY IN EAST CENTRAL KANSAS SOUTHERN OSAGE COUNTY IN EAST CENTRAL KANSAS * UNTIL 100 AM CST * AT 855 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAINFALL OF 2 TO 3 INCHES HAS FALLEN OVER MOST OF THE WARNED AREA. THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE EAST NORTHEAST ACROSS THE WARNED AREAS THROUGH THE EVENING HOURS. * LOCATIONS IMPACTED INCLUDE... WELLSVILLE... QUENEMO... POMONA LAKE... POMONA... OTTAWA... OSAGE CITY... MELVERN... LYNDON... THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 144 AND 198. RUNOFF FROM THESE STORMS WILL CAUSE FLASH FLOODING OF CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. MOVE TO HIGHER GROUND...AWAY FROM RISING WATER. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST INFORMATION CONCERNING THE SEVERE WEATHER. LAT...LON 3870 9594 3837 9595 3839 9507 3873 9507 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at Feb 28, 3:25 PM CST, 5 hours 33 minutes earlier.
Area forecast discussion, Feb 28, 3:25 PM CST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 325 PM CST WED FEB 28 2007 .DISCUSSION... CONCERNS REMAIN SEVERE POTENTIAL EAST CENTRAL LATER TONIGHT AND THEN SNOW FOR OVERNIGHT HOURS. MOSTLY SUNNY SKIES ACROSS OUR AREA TODAY...AND TEMPERATURES HAVE MIXED OUT INTO THE 60S MOST AREAS. UPPER TROF MOVING ACROSS THE ROCKIES ATTM...AND ARE STARTING TO SEE RESPONSE IN SURFACE LOW DEEPENING OVER THE TX PANHANDLE. WHILE SOME DEWPOINTS ALONG AND SOUTH OF INTERSTATE 70 ARE HOLDING IN THE LOWER 40S...DRIER AIR HAS PROGRESSED EASTWARD WITH DEWPOINTS IN THE 30S ACROSS MUCH OF SOUTHERN KS. DEWPOINTS IN THE 40S AND 50S NOT FAR AWAY IN NE OK. SURFACE LOW IS PROGGED TO DEEPEN AND MOVE ACROSS SOUTHERN KANSAS...THEN LIFT INTO NORTHERN MO AND INTO IOWA. INVERTED TROF TO SET UP ACROSS KANSAS THROUGH MIDNIGHT. STILL THINK WE WILL SEE SOME POOLING OF DEWPOINTS ALONG THIS TROF AS IT CONTINUES TO DEVELOP AND DRAW OKLAHOMA DEWPOINTS NORTHWARD. COOLING ALOFT FROM ADVANCING UPPER TROF WILL BRING COOLING OVER OUR CWA AROUND 0Z. AT THAT TIME...THINK CAP WILL WEAKEN ENOUGH TO INITIATE STORMS IN OUR FAR SE CWA...AND TO SUSTAIN ANY CONVECTION WHICH INITIATES FURTHER SOUTHWARD. 06Z RUC IS CLOSE TO CURRENT THINKING WHERE S/SE FLOW WILL DRAW MOISTURE AND STORMS NORTHWARD ALONG I70 CORRIDOR THROUGH THE EVENING...THEN RUN INTO CONVERGENCE IN THE SURFACE TROF AS FRONT PUSHES SOUTHWARD. WITH CAPES UP TO 1200 J/KG...AND 0-6KM SHEAR RUNNING 50 KTS WITH SURFACE BASED CONVECTION...THINK WE WILL SEE SOME SEVERE STORMS BEFORE MIDNIGHT. NEXT CONSIDERATION IS SNOW FROM MIDNIGHT TO NOON THURSDAY. MID LEVEL FREEZING MARK COMES INTO THE WESTERN CWA BY MIDNIGHT...THEN PROGRESSES EASTWARD TOWARD TOP BY 12Z. HAVE SPREAD SNOW AND BLOWING SNOW EASTWARD...WITH A RAIN SNOW MIX AND RAIN OUT AHEAD. THINK WE WILL HAVE SOME LINGERING THUNDER 6-9Z ALONG AND SE OF I35. AS UPPER STORM GATHERS STRENGTH AND SFC LOW DEEPENS...SURFACE WINDS INCREASE TO SUSTAINED 20 MPH WITH HIGHER GUSTS...AND WILL THEREFORE KEEP THE SN/BLSN ADVISORY. WINDOW FOR SNOWFALL IS TIGHT...BUT STRAIGHT CONVERSIONS 10/1 OF QPF TO SNOW SHOULD BRING ADVISORY NUMBERS ACROSS THE NORTHERN COUNTIES. BETTER QVECTOR CONVERGENCE...SATURATED PV...AND TROWAL FEATURES NOT COMING TOGETHER OVER OUR AREA FOR HEAVY SNOW...ALTHOUGH SOME FRONTOGENESIS WILL LIKELY BRING SOME LOCALLY HIGHER AMOUNTS. WILL GO WITH 2-5 IN THE NORTHERN 2 TIERS OF COUNTIES AT THIS TIME. IF SYSTEM SLOWS OR STARTS TO DEEPEN FASTER...WILL NEED TO BE SHIFTED. WINDS WILL REMAIN WESTERLY THURSDAY ACROSS THE CWA AND INCREASE FROM THE WEST/NORTHWEST FRIDAY INTO SATURDAY MORNING. THIS WILL LIKELY KEEP LOWS THURSDAY NIGHT UP FROM WHAT THEY OTHERWISE WOULD BE (ESPECIALLY NORTHERN CWA WHERE SNOWCOVER EXPECTED TO BE DEEPEST) WITH LOWS MAINLY IN THE LOW TO MID 20S. ANOTHER SHORTWAVE LOBE WILL SWING SOUTHEAST ACROSS THE AREA ON THE BACKSIDE OF UPPER LOW STILL OVER THE GREAT LAKES. AS THIS OCCURS...NOT ONLY WILL THE WINDS INCREASE...BUT ALSO THE CHANCE FOR SNOW FLURRIES/VERY LIGHT SNOW NORTH/NORTHEAST CWA WITH THE PASSAGE OF THE TROUGH. HAVE ADDED A CHANCE FOR FLURRIES FAR NORTH/NORTHEAST FRIDAY NIGHT/EARLY SATURDAY TO ACCOUNT FOR THIS...BUT EXPECT THE EVENT TO REMAIN LIGHT. THIS WILL ALSO BRING A REINFORCING PUSH OF COOLER AIR AND CLOUDS INTO THE AREA AS WELL. EXPECT HIGHS SATURDAY TO BE NEARLY THE SAME OR SLIGHTLY COOLER THAN FRIDAY MOST AREAS. AS CWA TRANSITIONS FROM NORTHWEST FLOW TO A MORE ZONAL FLOW BY THE END OF THE WEEKEND WITH UPSTREAM RIDGING...TEMPERATURES WILL BEGIN TO MODERATE AS 850 FLOW BECOMES MORE WESTERLY AND 850 TEMPS INCREASE RAPIDLY LATE SUNDAY INTO MONDAY. THIS IN COMBINATION WITH MORE SUNSHINE SHOULD HELP PUSH HIGHS SUNDAY INTO THE UPPER 40S TO LOWER 50S THEN MAINLY THE LOW TO MID 50S ON MONDAY...THEN GENERALLY 55 TO 60 TUESDAY AND WEDNESDAY. MOISTURE AND FORCING APPEAR WILL BE LIMITED SUNDAY INTO THE MIDDLE OF NEXT WEEK...SO WILL CONTINUE WITH A DRY FCST. && .TOP WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY FROM MIDNIGHT TONIGHT UNTIL 12 PM CST THURSDAY KSZ008>012-020>023-034. &&
Hazardous weather outlook, Feb 28, 7:21 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 721 PM CST WED FEB 28 2007 KSZ008>012-020>024-026-034>040-054>056-058-059-020130- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 721 PM CST WED FEB 28 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE WEATHER TO INCLUDE TORNADOES WILL MOVE ACROSS PARTS OF EAST CENTRAL AND NORTHEAST THROUGH THE EVENING HOURS INTO THE EARLY MORNING HOURS THURSDAY. THE SEVERE WEATHER SHOULD BE GENERALLY EAST OF A HERINGTON TO HIAWATHA LINE. HAIL ONE INCH OR LARGER AND WIND GUSTS OVER 58 MPH ARE LIKELY. A STRONG LOW PRESSURE ARE OVER WESTERN OKLAHOMA WILL MOVE NORTHEAST INTO NORTHWEST MISSOURI OVERNIGHT. MOIST UNSTABLE AIR AHEAD OF THIS FEATURE WILL BRING THE THREAT FOR SEVERE WEATHER. TOWARDS MIDNIGHT THROUGH THE OVERNIGHT HOURS COLDER AIR WILL FOLLOW IN THE WAKE OF THE LOW AND TURN THE RAIN TO SNOW. TOTAL SNOWFALL ACCUMULATIONS OF 1 TO 4 INCHES WILL BE POSSIBLE OVERNIGHT GENERALLY ALONG AND NORTH OF A LINE FROM ABILENE TO HOLTON...WITH THE HEAVIER TOTALS FORECAST ALONG THE NEBRASKA BORDER. IN ADDITION...STRONG NORTHWEST WINDS WILL RESULT IN BLOWING SNOW ACROSS FAR NORTHERN KANSAS. SNOW AND BLOWING SNOW ADVISORIES ARE IN EFFECT FROM MIDNIGHT INTO THE MORNING HOURS THURSDAY FOR PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY SNOW WILL LINGER THROUGH THE MORNING HOURS THURSDAY BUT ACCUMULATIONS SHOULD BE MINOR. TOTAL SNOWFALL SHOULD RANGE FROM 2 TO 5 INCHES. SNOW AND BLOWING SNOW ADVISORIES WILL CONTINUE HOWEVER FOR PARTS OF NORTH CENTRAL AND NORTHEAST KANSAS DURING THE MORNING...AS WIND GUSTS TO AROUND 35 MPH WILL CREATE AREAS OF REDUCED VISIBILITIES AND DRIFTING SNOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL BE NEEDED INTO THE EARLY MORNING HOURS FOR SEVERE STORMS GENERALLY ALONG AND SOUTHEAST OF HERINGTON TO HIAWATHA LINE. ALSO SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN TOPEKA.
In the hours before
Local storm report, Feb 28, 7:51 PM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
751 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 2 W WAVERLY 38.39N 95.64W
02/28/2007 E1.75 INCH COFFEY KS TRAINED SPOTTER
&&
BNLocal storm report, Feb 28, 8:03 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
803 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 4 E MELVERN 38.51N 95.56W
02/28/2007 E0.88 INCH OSAGE KS TRAINED SPOTTER
0758 PM HAIL 4 E MELVERN 38.51N 95.56W
02/28/2007 M1.25 INCH OSAGE KS TRAINED SPOTTER
&&
BNLocal storm report, Feb 28, 8:17 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
817 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HAIL WILLIAMSBURG 38.48N 95.47W
02/28/2007 E1.75 INCH FRANKLIN KS LAW ENFORCEMENT
&&
PHILLIPSLocal storm report, Feb 28, 8:22 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
822 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0820 PM HAIL OTTAWA 38.62N 95.27W
02/28/2007 M1.00 INCH FRANKLIN KS NWS EMPLOYEE
&&
PHILLIPSLocal storm report, Feb 28, 8:26 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
826 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0822 PM HAIL OTTAWA 38.62N 95.27W
02/28/2007 E1.00 INCH FRANKLIN KS TRAINED SPOTTER
HAIL A LITTLE LARGER THAN A QUARTER ON SOUTH SIDE OF
OTTAWA.
&&
BNLocal storm report, Feb 28, 8:32 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
832 PM CST WED FEB 28 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL OTTAWA 38.62N 95.27W
02/28/2007 E1.00 INCH FRANKLIN KS TRAINED SPOTTER
&&
PHILLIPSThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 28, 6:22 PM CST | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 38 min |
| Feb 28, 6:34 PM CST | Tornado Warning | TOP | Anderson, Coffey | 26 min |
| Feb 28, 6:55 PM CST | Tornado Warning | TOP | Anderson | 42 min |
| Feb 28, 7:02 PM CST | Severe Thunderstorm Warning | TOP | Douglas | 28 min |
| Feb 28, 7:36 PM CST | Severe Thunderstorm Warning | TOP | Coffey, Franklin, Osage | 39 min |
| Feb 28, 8:00 PM CST | Tornado Warning | TOP | Franklin | 45 min |
| Feb 28, 8:23 PM CST | Tornado Warning | TOP | Franklin | 37 min |
| Feb 28, 8:58 PM CST | Flash Flood Warning | TOP | Coffey, Franklin, Osage | 4 hr |
| Feb 28, 9:17 PM CST | Severe Thunderstorm Warning | TOP | Lyon | 43 min |
| Feb 28, 9:42 PM CST | Tornado Warning | TOP | Coffey, Lyon, Osage | 48 min |
| Feb 28, 9:53 PM CST | Severe Thunderstorm Warning | TOP | Osage | 52 min |
| Feb 28, 10:25 PM CST | Severe Thunderstorm Warning | TOP | Franklin | 50 min |
| Feb 28, 11:15 PM CST | Severe Thunderstorm Warning | TOP | Douglas, Franklin | 30 min |
| Mar 1, 10:32 AM CST | Wind Advisory | TOP | Clay, Cloud, Dickinson, Ottawa, Republic, Washington | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.